You are here:

Herbs for Health/How to combat Prednisone side effects

Advertisement


Question
Dear Jayne,
I wen to see my doctor due to shortness of breath and very congested sinuses. After further examination she said everything was fine with my lungs and they just were a little irritated on the edge. My sinuses were a little irritated as well but I was passing air fine through my nose into the lungs and there was no wheezing at all. She said it was due to allergies and prescribed Prednisone one pill of 20mg x 4 days. Along with Singulair/Montelukast one 10mg pill x 14 days, and regular 12 hour Claritin for the allergies. She also said the shortness of breath could be an asthma type episode induced by the allergies and gave me an inhalator in case I wanted to try. I started taking both the Prednisone and the Singulair on Wednesday, March 23. By Friday I started experiencing anxiety and agitation, heart palpitations, dizziness, shortness of breathe that will trigger hyperventilation, high blood pressure, and felt tired all the time, not sleeping much as well (3-4 hours per night).
By Saturday night I started using the inhalator thinking that I needed it and I was using it every four hours, two pumps at a time. I did not feel any difference using the inhalator and by Monday morning I stopped using it.
On Tuesday night, March 29, my shortness of breathe was so severe and was so hyperventilated and anxious that I went to the ER because I was so scared.They did X-rays, frontal and lateral views of the chest and they said everything was perfectly fine with me.
Lungs: Unremarkable. No consolidation
Pleural Spaces: Unremarkable. No pneumothorax
Heart: Unremarkable. No cardiomegaly
Mediastinum: Unremarkable
Bones: Unremarkable. No acute fracture
They gave me an IV with Prednisone and then prescribed more Prednisone. 60mg a day x 3 days. I finished the Prednisone prescribed at the ER by Thursday night.

On Friday, April 1, went to see my doctor and I was feeling better than the first day for sure. She performed an electrocardiogram and everything was perfect. She did some bloodwork and all the results were perfect as well. She said that I could take now the Singulair with Zyrtec-D for the allergies and on Saturday, April 2, I took both in the morning and noticed later that it will worsen my symptoms. On Sunday I decided not to take Singulair and just Zyrtec-D but it did not help so by Monday I was just taking Claritin.
My doctor said that at the ER they gave me a high dose of Prednisone and that the side effects will go away in 7 days. It has been 9 days today and is true I am feeling better. The anxiety and agitation have diminished substantially, the heart palpitations as well. I still have the dizziness not as severe as before and the shortness of breathe has improved substantially as well, but still there.
From what I have read on the internet I want to believe I am just experiencing the side effects of Prednisone, and maybe along with all the medication I was taking. My Doctor said the side effects will not be permanent and will go away without any damage.
I might be altered due to all the readings online about the side effects and permanent damage Prednisone can cause. But all the information I have found relates to people who have taken it for a prolonged, long, period of time. Is hard to find information online about someone like me who took Prednisone for a short period of 8 days, counting my Doctor's dose (4 days), and the ER's IV plus 3 days of 60mg.
Could you PLEASE recommend some herbs that I can take to cleanse my body from the drugs specially Prednisone. I am very concerned and don't want to have any permanent damage or develop any bad conditions due to the Prednisone. Not sure if you can give some input about if my dose was that high to rise concern, or if I should not worry and just have to deal with the side effects until they go away. My nose congestion is a loooot better, but of course every day is a high count for pollen so I am aware that I will experience the symptoms of a bad allergy day. The dizziness and the shortness of breathe have improved a lot but still there. If I am calm and relax I can regulate my breathing and have not much shortness of breath. I am sleeping more finally.
I can tell you I am definitely feeling better and my anxiety is almost gone along with the heart palpitations. I want to believe that the side effects are wearing off because I do feel better, but sometimes I have "episodes" of shortness of breath and I just try to calm down and regulate my breathing and it helps.
I apologize for writing too much information. I am trying really hard to be strong and keep my head straight thinking positively. I do believe in herbs and I hope there is something you can recommend that will help me clean/cleanse my body and take the side effects away.
Truly sincerely appreciate any help.
Have a great day,
Ruben.

Answer
Golden seal is a great cleanser. I rely on it for all things almost. How water and lemon drinks sweeten with raw honey. Have you tried bee pollen, oregano oil, collodial silver to kill pathogens . Chest rubs with eucalyptus  oil and breathing the oil . Put a few drops in hot water, towel over head and breath. I don't know how to counteract effects of the drugs. Just water and lots of it, eating veggies for a few days.  Jayne

Herbs for Health

All Answers


Answers by Expert:


Ask Experts

Volunteer


Jayne Boyle

Expertise

I am an herbalist for 27 years. I see clients for nutrtional consulting and support on herbal programs. I can answer questions on herbs to take for paciticular ailments. I have a web site where I post articles on herbs and holistic health. I carry a line of teas and products that support one on their journey to health.

Experience

I have a healing center and have been in practice for several years. I teach classes one herbs and Iridology and Reiki .

Organizations
none at the presest time

Publications
Annapolis Holistic Health Community Newsletter.

Education/Credentials
Dr. Christophers School of Natural Healing.

©2016 About.com. All rights reserved.